Flashcards in Pulmonary oedema Deck (12):
What is pulmonary oedema?
Fluid accumulation in the air spaces and parenchyma of the lungs. It leads to impaired gas exchange and may cause respiratory failure. It is due to either failure of the left ventricle of the heart to adequately remove blood from the pulmonary circulation (cardiogenic pulmonary oedema), or an injury to the lung parenchyma or vasculature of the lung (non-cardiogenic pulmonary oedema)
What are the causes of pulmonary oedema?
Cardiovascular: usually left ventricular failure- post MI or IHD. Also valvular heart disease, arrhythmias and malignant hypertension
ARDS (acute respiratory distress syndrome) from any cause e.g. trauma, malaria, drugs. Then look for predisposing factors e.g. trauma, post-op, sepsis. Is aspirin overdose or glue sniffing likely?
Neurogenic e.g. head injury
What are the symptoms and signs of pulmonary oedema?
Orthopnoea e.g. paroxysmal
Pink, frothy sputum
Fine lung crackles
Wheeze- cardiac asthma
Usually sitting up and leaning forward
N.B. note drugs recently given and other illnesses e.g. recent MI/COPD or pneumonia
DD for pulmonary oedema
If you are unsure which DD for pulmonary oedema a patient is suffering from, how should you manage the patient?
Consider treating all three e.g. salbutamol nebulizer + furosemide IV + diamorphine + amoxicillin
This is important as the DD's are hard to distinguish, especially in elderly patients where they may coexist
What signs of pulmonary oedema are seen on a chest x-ray?
Small effusions at costophrenic angles
Fluid in the lung fissures
Kerley B lines
If a patient presents with signs and symptoms of pulmonary oedema, should you begin treatment immediately or wait for confirmation form investigations?
Begin treatment before investigations
How is pulmonary oedema (or acute heart failure) managed?
1. Sit patient upright
2. Oxygen- 100% if no pre-existing lung disease
3. IV access; monitor ECG; treat any underlying arrhythmias e.g. AF
4. Investigations while continuing treatment
5. Diamorphine 1.24-4mg IV
6. Furosemide 40-80mg IV
7. GTN spray
8. If systolic BP > 100mmHG start a nitrate infusion
Having carried out initial management, what should you do if the patient is worsening?
1. Further dose of furosemide
2. Consider CPAP
3. Increase nitrate infusion if able to do so without systolic BP dropping below 100mmHg
If a patient has pulmonary oedema and systolic BP<100mmHg, how should you proceed?
Treat as cardiogenic shock and refer to ICU
In which patients should diamorphine be used with caution?
Patients with COPD or liver failure